Medics raise alarm over painkillers

What you need to know:

  • Dr Emmanuel Tugainayo, the director of Mbale Regional Referral Hospital, said simple painkillers like Panadol can destroy our liver and lead to conditions like headache. 

Overuse of painkillers by patients with frequent headaches can lead to the development of a daily headache syndrome that increases dependency on the drug and can worsen the condition, doctors have warned.  

The syndrome, known as medication overuse headache, accounts for somewhere between 1 and 10 percent of medical visits, according to information from the World Health Organisation (WHO).  
Headache, a disorder of the nervous system, is one of the biggest causes of ill-health and disability in the country, which is categorised as migraine, tension-type headache, cluster headache, and medication overuse headache.   

Dr Joel Kiryabwire, a neurosurgeon and also the president of the Neurosurgical Society of Uganda (NISU), told Monitor yesterday that drugs can directly cause headache or the damage they cause to the body organs can manifest as headaches.
The NISU president said the drugs for migraine can either be very effective for you in that you take it and the headache disappears “or you take it and make the headache worse than the migraine you are trying to treat”.
“Some people have a splitting headache when they take the medicine for migraine. The drug for migraine has to be handled carefully. This is a direct side effect on the body. Chemotherapy medications also cause a headache as a side effect,” he added.
 
“Some medicines such as tablets for blood pressure have the headache as one of the primary side effects. For those which cause the headache, you may need to change the medicine, stop it or modify the way you give it. The side effect can result from too much lowering of the blood pressure or extreme increases in blood pressure,” he said.  

Dr Emmanuel Tugainayo, the director of Mbale Regional Referral Hospital, said simple painkillers like Panadol can destroy our liver and lead to conditions like headache. 
“If you take it in excess, it is very dangerous, it is very toxic to the liver and can destroy it,” he said. 
Dr Kiryabwire said the painkillers should be used under prescription from a qualified medical professional.  
“The medicine causes headache in a secondary manner. 

Panadol has effects on the liver.  If you use it for over a long period of time. The long period of time is not specific, it depends on the dose, age, and how your liver was before,” he said. 
“It is important that you don’t self-medicate. The doctor will define the period within which it is safe for you to use this medication, say five days or two weeks,” the doctor said. 
 

Leave a Reply

Your email address will not be published.